Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS New Orleans, LA

June 12, 2018East Baton Rouge Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 12, 2018, 5:50 PM CDT for East Baton Rouge Parish, West Baton Rouge Parish, Louisiana. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 5:50 PM CDT (22:50 UTC)
Expired
Jun 12, 2018, 7:15 PM CDT
In force
85 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties East Baton Rouge Parish, LA, West Baton Rouge Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:52 PM CDTFLASH FLOODBaton Rouge, LATRAFFIC CAM IMAGE SHOWS CAR SUBMERGED IN FLOODED UNDERPASS ON I-110 AT N 22ND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WGUS54 KLIX 122250
FFWLIX
LAC033-121-130015-
/O.NEW.KLIX.FF.W.0007.180612T2250Z-180613T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
550 PM CDT TUE JUN 12 2018

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  East central West Baton Rouge Parish in southeastern Louisiana...
  South central East Baton Rouge Parish in southeastern Louisiana...

* Until 715 PM CDT.

* At 549 PM CDT, the public reported flash flooding across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is already occurring.

* Some locations that will experience flooding include...
  Baton Rouge, Port Allen, Merrydale and Westminster. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3051 9105 3037 9111 3040 9123 3053 9118

$$

24/RR
2 follow-up statements
042 
WGUS74 KLIX 122327
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
627 PM CDT TUE JUN 12 2018

LAC033-121-130015-
/O.CON.KLIX.FF.W.0007.000000T0000Z-180613T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Baton Rouge LA-East Baton Rouge LA-
627 PM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
EAST CENTRAL WEST BATON ROUGE AND SOUTH CENTRAL EAST BATON ROUGE
PARISHES...

At 625 PM CDT, emergency management and broadcast media reported 
flash flooding in various locations in downtown Baton Rouge. Up to 
three inches of rain have already fallen. Flash flooding is already 
occurring.

The heavier rains have ended within the warned area but flooding 
will take a while to drain. Flooded areas should be avoided!

Some locations that will experience flooding include...
Baton Rouge, Port Allen, Merrydale and Westminster. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3051 9105 3037 9111 3040 9123 3053 9118

$$

24/RR
679 
WGUS74 KLIX 130013
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
713 PM CDT TUE JUN 12 2018

LAC033-121-130022-
/O.EXP.KLIX.FF.W.0007.000000T0000Z-180613T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Baton Rouge LA-East Baton Rouge LA-
713 PM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WEST BATON ROUGE AND
SOUTH CENTRAL EAST BATON ROUGE PARISHES WILL EXPIRE AT 715 PM CDT...

The heavy rain has ended. Any additional light rainfall is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures. A Flood Advisory will be in effect until flood waters 
recede. 

LAT...LON 3051 9105 3037 9111 3040 9123 3053 9118

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:39 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 3:39 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
339 PM CDT Tue Jun 12 2018

.SHORT TERM...
Current upper level analysis shows a somewhat weak ridge centered
over New Mexico, Bermuda ridge north of the Bahamas and weakness
between the 2 extending from the Great Lakes to the Gulf of Mexico.
Strong daytime heating and ample moisture in place (1.8"+ PW)
combine for numerous thunderstorms across the CWA. Its a pretty
typical summer-time pattern with seemingly endless outflow
boundaries available for erratic storm movement and storm
enhancement. There appears to be less dry air aloft than previous
days, meaning the potential for damaging winds should be less.
However, instability appears to be high enough to support strong to
marginally severe storms. Most will be quite short lived over any
one place.

Similar conditions are expected each day this week through Thursday
as a series of daily shortwaves race east across the mid section of
the country. The ridge centered over New Mexico will keep areas west
of the CWA dry through subsidence. This may create a gradient of
higher rain chances east of I-55 and lower west of there.

.LONG TERM...
The upper level pattern will be shifting over the weekend. The ridge
west of the CWA will track ENE towards the mid Mississippi Valley by
Sunday. This will provide an area of weakness in the upper levels
for a westerly moving plume of tropical moisture coming out of the
Caribbean to move towards. The NHC gives this tropical wave a 20%
probability of development over the next 5 days as it moves into the
Bay of Campeche. Models are in relatively decent agreement that the
bulk of moisture associated with the system will track across the
western Gulf towards Texas. It's still a bit far out to know how far
east the heavier rain shield will reach, but confidence is high
enough to begin raising POPS over western portions of the CWA.

MEFFER
&&

.MARINE...Light onshore flow will continue through the remainder of
the work week however winds should begin to pick up a the pressure
gradient tightens over the western Gulf due to a tropical wave. SCS
conditions could even develop over the open waters west of the mouth
of the river this weekend. Persistent southerly to southeasterly
winds will lead to a swell developing over time and this will likely
lead to seas higher than normally seen with the wind expected late
this week and weekend. /CAB/

&&

.AVIATION...Again the main issue will be convection for the
remainder of the afternoon and evening. Outside of convection
terminals will generally remain in VFR status. Can not rule out
temporary MVFR vsbys at some of the problem sites as light fog tries
to develop, especially if rain is received. /CAB/

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  91  72  88 /  30  50  20  60
BTR  75  92  74  90 /  30  50  20  50
ASD  76  92  76  89 /  20  50  20  50
MSY  76  91  77  90 /  30  50  20  50
GPT  77  90  77  88 /  20  50  40  50
PQL  74  89  75  88 /  20  50  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 12, 4:12 AM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
412 AM CDT Tue Jun 12 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
412 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast over the area today. Some
storms are expected to become strong or even severe producing
strong winds, frequent lightning, and locally heavy rainfall that
could cause localized flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast over the area through
Monday. Some of these storms could become strong or even severe
producing strong winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 12, 4:00 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
400 PM CDT TUE JUN 12 2018

LAZ034-035-046-MSZ068-122130-
Iberville-Pointe Coupee-West Feliciana-Wilkinson-
400 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WEST
FELICIANA...POINTE COUPEE...NORTHWESTERN IBERVILLE PARISHES IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON COUNTIES...

At 359 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Black Hawk to near Fordoche to near
Maurice. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Roads, Livonia, Fordoche, Morganza, Lettsworth, Batchelor, Fort
Adams and Lottie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3067 9173 3103 9174 3104 9172 3104 9166
      3097 9166 3104 9156 3107 9157 3112 9162
      3120 9159 3123 9144 3060 9145 3040 9162
      3044 9164 3050 9171 3050 9175 3051 9173
      3061 9176
TIME...MOT...LOC 2059Z 273DEG 7KT 3110 9167 3062 9167 3013 9210

24/RR
Special weather statement, Jun 12, 4:34 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
434 PM CDT TUE JUN 12 2018

LAZ040-MSZ077-080-122200-
St. Tammany-Hancock-Pearl River-
434 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...
SOUTHWESTERN HANCOCK AND SOUTHWESTERN PEARL RIVER COUNTIES...

At 434 PM CDT, a strong thunderstorm was located near Pearl River, or
near Slidell. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell, Picayune, Pearl River, Pearlington, Lacombe and Slidell
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3024 8986 3048 9000 3055 8971 3023 8960
TIME...MOT...LOC 2134Z 255DEG 4KT 3037 8980

24/RR
Special weather statement, Jun 12, 4:38 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
438 PM CDT TUE JUN 12 2018

LAZ034>037-046>048-050-MSZ068-069-122245-
Livingston-Iberville-St. Helena-East Feliciana-Pointe Coupee-West
Baton Rouge-West Feliciana-East Baton Rouge-Wilkinson-Amite-
438 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WEST
FELICIANA...WEST BATON ROUGE...WESTERN ST. HELENA...SOUTHEASTERN
POINTE COUPEE...NORTHWESTERN LIVINGSTON...EAST FELICIANA...IBERVILLE
AND EAST BATON ROUGE PARISHES...WILKINSON AND WESTERN AMITE
COUNTIES...

At 437 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sibley to 6 miles southwest of
Jackson to near Henderson. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Oak Hills Place, St. Gabriel, Addis, Brusly,
Centreville, Livonia, Maringouin, Woodville, Slaughter, Gloster,
Rosedale and Grosse Tete.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3132 9112 3135 9096 3065 9075 3009 9136
      3012 9146 3023 9148 3024 9157 3036 9164
      3041 9163 3046 9165 3076 9132 3130 9147
      3137 9123
TIME...MOT...LOC 2137Z 282DEG 18KT 3134 9143 3075 9125 3029 9175

24/RR
Special weather statement, Jun 12, 4:40 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
440 PM CDT TUE JUN 12 2018

LAZ050-058-072-122245-
Livingston-Southern Tangipahoa-St. John The Baptist-
440 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. JOHN THE
BAPTIST...SOUTHEASTERN LIVINGSTON AND SOUTHWESTERN TANGIPAHOA
PARISHES...

At 440 PM CDT, a strong thunderstorm was located near Springfield, or
11 miles southwest of Hammond, moving east at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ponchatoula, Springfield and Killian.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 9031 3022 9039 3022 9041 3018 9043
      3019 9046 3026 9043 3028 9040 3030 9043
      3032 9043 3034 9049 3030 9056 3026 9059
      3030 9067 3047 9060
TIME...MOT...LOC 2140Z 289DEG 5KT 3037 9056

24/RR
Special weather statement, Jun 12, 5:24 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
524 PM CDT TUE JUN 12 2018

LAZ040-122300-
St. Tammany-
524 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...

At 524 PM CDT, a strong thunderstorm was located near Abita Springs,
or 8 miles southeast of Covington, moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs, Lacombe and Slidell Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3052 8992 3035 8982 3030 8999 3036 9009
      3049 9012
TIME...MOT...LOC 2224Z 333DEG 9KT 3041 8998

24/RR
Special weather statement, Jun 12, 5:34 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
534 PM CDT TUE JUN 12 2018

LAZ047-048-050-122315-
Livingston LA-West Baton Rouge LA-East Baton Rouge LA-
534 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEST BATON ROUGE...
WEST CENTRAL LIVINGSTON AND SOUTHWESTERN EAST BATON ROUGE PARISHES
UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baton Rouge. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place,
Brusly, Westminster, Merrydale, Inniswold, Village St. George,
Gardere, Brownfields, Shenandoah, Old Jefferson and Baton Rouge
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3040 9127 3058 9120 3052 9090 3033 9109
TIME...MOT...LOC 2234Z 283DEG 4KT 3047 9113

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:06 PM CDTSpecial Weather StatementLIXSaint Bernard84 min
Jun 12, 12:59 PM CDTSpecial Weather StatementLIXOrleans61 min
Jun 12, 1:19 PM CDTSpecial Weather StatementLIXTangipahoa56 min
Jun 12, 2:13 PM CDTSpecial Weather StatementLIXSaint Helena62 min
Jun 12, 2:33 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard117 min
Jun 12, 2:44 PM CDTSpecial Marine WarningLIX91 min
Jun 12, 2:48 PM CDTSpecial Marine WarningLIX87 min
Jun 12, 3:07 PM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist53 min
Jun 12, 3:39 PM CDTSpecial Weather StatementLIXTangipahoa36 min
Jun 12, 4:00 PM CDTSpecial Weather StatementLIXPointe Coupee30 min
Jun 12, 4:03 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa27 min
Jun 12, 4:17 PM CDTSpecial Marine WarningLIX58 min
Jun 12, 4:34 PM CDTSpecial Weather StatementLIXSaint Tammany26 min
Jun 12, 4:38 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge67 min
Jun 12, 4:40 PM CDTSpecial Weather StatementLIXSaint John the Baptist65 min
Jun 12, 5:24 PM CDTSpecial Weather StatementLIXSaint Tammany36 min
Jun 12, 5:29 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, West Baton Rouge2 hr
Jun 12, 5:34 PM CDTSpecial Weather StatementLIXEast Baton Rouge41 min
Jun 12, 6:07 PM CDTSpecial Weather StatementLIXJefferson23 min
Jun 12, 6:53 PM CDTSpecial Weather StatementLIXSaint Charles, Saint James37 min
Jun 12, 6:55 PM CDTSpecial Weather StatementLIXTerrebonne65 min

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.